We are living in a time where the opioid crisis has grabbed every headline, and for a good reason based on the terror prescription opioid manufacturers started in the country. While opioids have received most of the attention, there has been a silent killer in the background causing its own concern.
Benzodiazepine drugs have emerged as one of the most prescribed medications worldwide, and doctors prescribe Xanax, Ativan, and similar medicines at skyrocketing rates. Unfortunately, most of the people who consume these drugs have little knowledge about their debilitating and potentially deadly effects. Benzos are central nervous system (CNS) depressants, and cause slowed breathing during their intoxication, but benzo withdrawal is possibly more dangerous than taking the medication.
While much of the focus has been given to opioids, the emergence of benzos and destruction of our people has been taking place. The experts have continued to warn us about the potential dangers that can occur as a result of these drugs, but our attention has been elsewhere. A possible benzo crisis is in the works, and there has never been a more significant cause of concern.
There is far less awareness of the dangers of benzos, and they continue to be prescribed at astronomical rates. One problem is research chemicals are released that mimic the effects of benzo drugs. Before you could only obtain this class of medication through a doctor or purchase it off the street, but now there is more access than ever.
When someone begins using drugs, they never think about the process of getting off drugs. In the case of benzos, withdrawal is often more dangerous than the act of consumption. Benzo drugs work by causing anxiolytic feelings, and trigger overproduction of gamma-Aminobutyric acid (GABA) in our brain. GABA is a naturally produced neurotransmitter that is responsible for many functions. Benzo consumptions mean that our minds become reliant on the drug for GABA production, and removing the drug means our body stops producing GABA putting our bodies into overdrive.
The question many wonder is if you can taper off benzos and avoid medical detoxification? It is not a smart idea to taper off alone and avoid the comfort of being surrounded by medical professionals that are prepared to respond to any emergency that may transpire as a result of your benzo detox. There are many advantages of medical detox that we will discuss below and why you should always opt for the safer route when it comes to quitting these drugs. If you are ready to stop drugs you have a good reason, and if you are serious about doing it the right way you should always go about it in the safest and most efficient manner.
The sole purpose of benzo drugs is to treat anxiety and insomnia in those with mental and sleep disorders. The drugs work similarly to other central nervous system (CNS) depressants like barbiturates, Z-drugs, and even alcohol. Standard benzos have short half-lives, and they are able to help you sleep or relieve anxiety effectively. While they may be useful in what they are designed to treat, they carry adverse effects as most CNS depressants do. They cause tolerance, dependence, and as we’ve mentioned severe withdrawal symptoms.
To understand the risks, we must highlight what happens when you take them for too long or too much at a time. Benzos carry a significant risk for dependency and addiction, and it’s generally not recommended to take them longer than four weeks at a time. While they are proven to be effective in the short-term, no evidence supports the efficacy of long-term insomnia treatment. After four weeks, the risk increases dramatically for tolerance and dependence to occur.
The process of quitting benzodiazepines cold turkey is extremely perilous and can place your nervous system to go into overdrive. The first stage your body will experience when abruptly stopping benzos is rebound symptoms. Rebound symptoms are the return of symptoms benzo drugs are designed to treat. Typically, it means you will experience increased anxiety, insomnia, and irritability.
CNS depressants can also cause something known as kindling. Kindling is a neurological condition where withdrawal symptoms worsen after going through several withdrawal periods. To simplify this statement, the more you go through CNS withdrawal symptoms after relapsing, the worse your symptoms will likely become. Someone that has relapsed multiple times is more prone to life-threatening symptoms.
The most dangerous symptoms of a benzo withdrawal is delirium tremens. It is a severe condition characterized by sudden changes in the nervous system and your mental state. It can cause panic, agitation, seizures, hallucinations, and catatonia. It can be life-threatening and can cause injuries to yourself or others.
If you are concerned that addiction has developed to benzos, there are safer options to keep in mind to help you detox safely. As we mentioned at the beginning of the article, tapering off benzos alone is not a feasible option when it comes to getting off the drugs. You should always place yourself in a situation where success is the likely outcome. Tapering off without the supervision of medical professionals can be dangerous and often deadly.
If you feel the symptoms of withdrawal when you take less than your standard dose or forget to take a dose, avoid stopping abruptly. It is dangerous to quit cold turkey depending on how long you’ve taken benzos, how much you typically consume, and if you mix other drugs or alcohol with benzos. If you’ve only used the drugs for two weeks and took as prescribed, the likelihood of developing dangerous withdrawal symptoms is minimal. If you have been taking them for longer than four weeks of consumed higher doses to combat a tolerance, you are at greater risk of negative symptoms.
Tapering off drugs is a process of slowly taking less and less of the substance before you stop using entirely. By doing so, it gives the brain time to adjust and rebalance its chemical levels as it returns to normal. It will be difficult to do this on your own for several reasons.
Based on several factors, it will be hard to determine which dose you should take or how long to wait before your next treatment when tapering off. In some cases, just taking less of the drug is enough to trigger potentially dangerous withdrawal symptoms. A doctor will be able to take all of these factors into consideration and assign you a safe tapering process. It is always safest under medical supervision because risks can be avoided and you will be given the proper dose. The method may also be unpleasant to go through alone because of the rebound symptoms.
Are you struggling with an addiction to benzos and have failed when attempting your own tapering process? Our addiction specialists at Serenity at Summit want to help you today. Our experts can help you transition into sobriety and mitigate the dangers associated with benzo withdrawal.
Let Serenity at Summit utilize our years of experience to serve your needs. Our addiction specialists are ready to listen to your story right now. Feel free to give us a call 844-326-4514 or contact us online to learn more about how we can help.
Rasmussen, S. A., Mazurek, M. F., & Rosebush, P. I. (2016, December 22). Catatonia: Our current understanding of its diagnosis, treatment and pathophysiology. Retrieved from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5183991/